Antidepressants have long been recognized for their potential to cause sexual problems, with well over half of users reporting side effects such as diminished libido, pleasureless orgasms, and numb genitals. Now, a vocal group of patients is shedding light on severe sexual issues that persist long after discontinuing selective serotonin reuptake inhibitors (SSRIs), the most commonly prescribed type of antidepressants. These lingering effects, referred to as post-SSRI sexual dysfunction, can have devastating consequences, leaving individuals unable to enjoy sex or maintain romantic relationships.
Emily Grey, a 27-year-old from Vancouver, British Columbia, shared her experience, stating, “My clitoris feels like a knuckle.” Grey took Celexa, an SSRI, for depression from age 17 to 23. The safety label on Prozac, another widely prescribed SSRI, warns of potential persistent sexual problems after discontinuation. European and Canadian health authorities have also acknowledged that these medications can lead to lasting sexual issues.
Despite these acknowledgments, researchers are only beginning to quantify the prevalence of post-SSRI sexual dysfunction. Some psychiatrists contest the chronic nature of the condition, attributing it to the recurrence of depression, which itself can diminish sexual desire. Clinical trials have not followed individuals after discontinuing the drugs to conclusively determine whether sexual problems stem directly from the medications.
Dr. Anita Clayton, Chief of Psychiatry at the University of Virginia School of Medicine, published early research demonstrating the widespread sexual side effects of SSRIs. She recommends that patients experiencing these problems discuss potential alternatives with their doctors, emphasizing the importance of finding a balance between treatment and potential side effects. Dr. Clayton expresses concern that excessive attention on seemingly rare cases of sexual dysfunction post-SSRIs might dissuade suicidal patients from trying these medications.
By the mid-2000s, the sexual side effects of SSRIs were well-recognized, leading doctors to prescribe these medications to men with premature ejaculation due to their reliable dampening of sexual responses. However, sexual symptoms that endure after stopping the drugs have received limited attention in the medical literature.
A newsletter for the American Psychological Association that year discussed emerging data on the lasting sexual effects of these drugs, with Dr. Audrey Bahrick, a psychologist at the University of Iowa, emphasizing the pervasive and complex impact on sexuality.
Dr. Bahrick, who experienced numbness herself after taking Prozac in 1993, highlights the ethical obligation to draw attention to the condition. She initially found the antidepressant beneficial but decided to stop after two years for the sake of her relationship. However, the sexual symptoms persisted, leading to the end of her relationship.
In the decades since, SSRI use has surged, especially among teenagers, prescribed not only for depression and anxiety but also for various other conditions. Despite their widespread use, researchers are still unraveling how SSRIs work and why sexual problems are so pervasive.
SSRIs target serotonin, a neurotransmitter crucial for various bodily functions, including sexual responses and arousal. Depression itself can dampen the sex drive, making it challenging to differentiate between the condition and post-SSRI sexual dysfunction. Drug trials rarely investigate what happens when medications are stopped, and studying individuals post-SSRI use is complicated by the fact that many continue taking these medications without interruption.
Dr. Robert Taylor Segraves, an emeritus professor of psychiatry at Case Western Reserve University School of Medicine, emphasizes that the lack of data makes persistent sexual dysfunction caused by SSRIs a hypothesis rather than a proven phenomenon. However, some researchers estimate its prevalence, with a recent study in Israel reporting that about one in 216 men who discontinued SSRIs were subsequently prescribed medications for erectile dysfunction.
Researchers are particularly concerned about young people starting these medications before their sexuality fully develops. A survey of 6,000 LGBTQ young people found that those who stopped antidepressants were ten times more likely to report persistent genital numbness than those who had never taken the drugs.
Advocacy groups, like the PSSD Network formed last year, highlight the neglect patients feel and call for more recognition and research in this area. Patients have found support online, with around 10,000 people members of a Reddit group for those with post-SSRI sexual dysfunction. In 2018, patients and doctors petitioned regulators in Europe and the United States to add warnings about the risk of persistent sexual problems to drug labels.
Roy Whaley, a 38-year-old from Somerset, England, who belongs to the PSSD Network, briefly took the antidepressant Citalopram at age 22 for obsessive-compulsive disorder. Sixteen years later, he describes his penis feeling almost like it has been injected with a local anesthetic, experiencing a loss of libido and pleasure from orgasms. Despite doctors dismissing his sexual problems as psychological, his current doctor acknowledges the potential link, partly due to statements from European regulators.
For Dr. Bahrick, who continues to publish research on the topic, the recent recognition of her condition is cold comfort, considering the unknown number of people who have lost a core experience of being human. She emphasizes that it’s not just numb genitals but a reorientation to being in the world.